Problems with Dialysis
While you are on dialysis, you or other patients near you may experience problems. Some of the more common problems are discussed here. They include the following:
Headaches are a common symptom during dialysis although the cause is largely unknown. Acetaminophen (Tylenol) may be given during dialysis as treatment. Decreasing the sodium level on your machine during dialysis may also be helpful.
Nausea and/or vomiting may occur during routine dialysis treatments. Most cases are probably due to hypotension (low blood pressure). Prevention and treatment of hypotension is important. If nausea and/or vomiting persist, treatment may include giving medication for nausea and vomiting.
Because you probably do not urinate as much as you once did, fluid may build up in your system between dialysis treatments. Dialysis removes the excess fluid from your blood.
Acceptable weight gains between treatments vary from patient to patient. However, you play an important part in controlling your weight gain. You cannot drink as much as you once did. Your dialysis staff will tell you how much fluid you should drink each day. If you drink too much, you may become quite ill. Some problems include increased blood pressure, swelling (edema) of your arms/hands, legs/feet, and/or face, and shortness of breath. In severe cases, you may get congestive heart failure and fluid may build up in your lungs requiring emergency dialysis and possibly hospitalization.
Muscle Cramping (Hemodialysis)
Muscle cramping of the hands, feet, and legs is fairly common on hemodialysis. The cause of muscle cramping is unknown. However, three conditions that seem to increase cramping are: 1) hypotension; 2) the patient being below dry weight; and 3) use of low sodium dialysis solution.
Muscle cramps are more commonly associated with low blood pressure. However, some cramping continues even after a normal blood pressure is obtained. In fact, muscle cramping can occur even without a fall in blood pressure. Muscle cramps also can occur when you are below your dry weight. The severe muscle cramping experienced near the end of the dialysis treatment and persisting for a time after dialysis often is due to dehydration.
If you are cramping, let the dialysis staff know. Treatment for cramping vary from unit to unit. When you are cramping and have low blood pressure, the staff may give normal saline. This will increase the fluid in your body and muscle cramping may be relieved. In addition, hypertonic saline or glucose may be given. Heat and massage for the cramping muscle can ease the pain. Ask your doctor and staff what treatments are available to you. For chronic leg cramps they may prescribe Quinine, Carnitine, or another medication.
To avoid cramping, be sure to stick to your fluid and sodium restrictions every day. Maintaining a balance between your dry weight and fluid gains and avoiding foods that make you thirsty and give rise to higher fluid intake are your best defense against muscle cramping.
Also try a program of gentle stretching and toning exercises targeted at the muscles which may tend to cramp during dialysis. Before starting any exercise program, consult with your doctor.
Itching is a common complaint among dialysis patients, although not all patients are troubled by it. While no one knows the exact cause(s), itching may be brought about by:
1. Dry skin
2. High Phosphorus Levels
3. Allergic Reactions
4. High Blood Levels of Parathyroid Hormone (PTH)
Among dialysis patients, itching is most often caused by dry skin. It occurs because the skin is not making enough oil to moisturize itself. It is important to keep the skin clean and moisturized. It may help to use a moisturizing soap when you bathe, to apply unscented body oil, and to use body lotions.
Another factor related to itching may be your diet. In your blood, phosphorus combines with calcium to form phosphorus-calcium products. Some of these phosphorus-calcium products are excreted through your skin and this may cause you to itch. The best way to avoid this is to keep your phosphorus level normal. Maintain your dialysis diet and take phosphorus binders with each meal or large snack as directed.
Allergic reactions to the dialyzer, blood tubing or medications may occur during the hemodialysis treatment. Keep a record of how you feel during your treatment. Maintaining such a log may help you to pinpoint the causes of your itching. Discuss how you feel with your doctor or nurse. There are medications available that may help you.
A blood test can tell if you have a high level of parathyroid hormone (PTH). PTH levels are often elevated in dialysis patients due mainly to a decreased calcium level and an increased phosphorus level. This condition stimulates the parathyroid gland to secrete excessive hormones. This can lead to bone disease. Symptoms may or may not occur. If symptoms appear, the bone disease may already be severe. The most common symptoms are bone pain, joint discomfort and itching. Treatment includes controlling calcium and phosphorus levels with phosphate binders and taking Vitamin D.
Some kidney patients may experience a slowing of nerve function, called neuropathy. Symptoms include restless legs, tingling or painful burning of the feet, and weakness of the legs and arms. It is often described as an irritating sensation, especially in the calf muscles that can be relieved only by moving the legs and feet. It often happens at bedtime or when the patient is resting.
The cause is not known. There is no cure. However, more dialysis may prevent the condition from becoming worse. Your doctor may increase your dialysis time or increase the type and size of the artificial kidney so your treatment is more effective. Some medications may be helpful.
Blood Leaks (Hemodialysis)
Although rare, blood leaks at the needle sites may occur or a blood line can actually separate or pull apart. All needles and blood tubing should be securely taped to help prevent this. Sometimes a blood leak may occur inside the dialyzer itself. If any of these blood leaks should happen, the staff will evaluate the amount of blood loss. The doctor may be notified if the loss is substantial.
Last updated on: February 22, 2008